Hidden Dangers of Nicotine Replacement Therapy

Once hailed as a safe and effective way to stop smoking, nicotine replacement therapy has lost some of its luster. In recent years mounting evidence shows that not only is using nicotine gum, lozenges, and other nicotine replacement items not as effective as thought; its also a potential danger to the users and their loved ones. Here is a look at each nicotine replacement therapy tool and some disturbing facts about them that are lesser known.

In use since 1984, nicotine gum at first glance seems like a benign, convenient way to stop smoking. What could be easier than reaching in your pocket for a piece of gum and popping it into your mouth? Unfortunately, its just as addictive as cigarettes and that makes its ease of use a problem.  There are a few things that can happen from being addicted to nicotine gum.  As we already stated, it is very easy to use, and can be used in more circumstances than cigarettes. In today’s world cigarettes have been banned in restaurants, movie theaters, busses, trains, airplanes and just about every public place. Nicotine gum is not banned anywhere, that means someone can take it at any time without the hassle that cigarette smokers endure. Taking nicotine gum whenever someone has the desire means that person is ingesting more nicotine than they would if they were a smoker. More of the nicotine enters the bloodstream from nicotine gum than cigarettes because it is being absorbed by large blood vessels located beneath the tongue.  Higher amounts of nicotine in the bloodstream have been linked to heart attacks, panic attacks, and strokes. Jaw pain is another constant for those addicted to nicotine gum. Despite knowing that jaw pain is inevitable, some people just can’t help popping the gum into their mouth whenever the urge arises. Nicotine gum also poses a danger to children who may think it’s a normal piece of gum. If a child consumes several pieces of nicotine gum, nicotine poisoning may occur. If a woman is breastfeeding, she can pass the nicotine along to her newborn and potentially cause real damage. It should be noted that all of the possible dangers of nicotine gum are also possible for nicotine lozenges, with the exception of jaw pain.

Nicotine Inhalers seem a sensible way to stop smoking, but it is perhaps the most ineffective way to stop smoking. Available only through prescription, nicotine inhalers are used for a period of three to six weeks by an individual trying to quit smoking. If the person has not been cured of their nicotine addiction after the use of an inhaler, they are likely to return to smoking. That is not the only issue with a nicotine inhaler, there are also some unpleasant side effects as well. Headaches, nausea, throat pain, cough, runny nose, heartburn, dizziness, anxiety attacks, depression and insomnia are all possible side effects of using a nicotine inhaler. As with nicotine gum, nicotine inhalers should not be used by breast feeding mothers who could pass it along to their babies. Overdosing on nicotine inhalers is a real possibility and can lead to blackouts or seizures.

It has been shown that over the counter nasal sprays can be addictive, even if they are just saline in a bottle. If harmless nasal spray can be addictive, how much more so then is a nicotine nasal spray? After just eight weeks it is instructed that the use of nicotine nasal spray stop. If a patient sees their doctor asking for more nicotine nasal spray, and the doctor denies that request, where is the patient to turn? One unfortunate scenario is that the person turns back to smoking and buys over the counter nasal spray to satisfy their new addiction. The same scenario could be played out again, except with another nicotine replacement therapy along with over the counter nasal spray. Too often potential pitfalls such as these are not discussed by physicians with their patients or made known by pharmaceutical manufactures. Nicotine nasal spray has the highest potential to not only fail at stopping nicotine cravings, but to cause another struggle that could be a lifelong one. There are, of course, numerous side effects associated with nicotine nasal spray. Some of the side effects are: Nasal irritation including blistering and tingling, nose bleeds, throat irritation, eye irritation leading to watery eyes, sneezing, cough, heartburn, a loss of taste and/or smell, among others. Overdoses can cause chest pain, irregular heartbeat, trouble breathing, severe dizziness, slurred speech, confusion and severe headaches.

Next, we come to nicotine patches (also called nicotine transdermal), still one of the most prescribed methods for smokers to quit smoking, and as with other nicotine replacement therapy physicians and pharmaceutical manufactures do not empower people to make decisions on their health, but conceal the dangers involved with nicotine patches. The side effects are numerous, but not unexpected with the nature of the product. Itching, redness, burning, stinging, and rashes are all are no surprise with nicotine patches, but there are more dire side effects as well. Nausea, lightheadedness, flushing, heartburn, severe headache, anxiety attacks, trouble breathing, depression, insomnia, chest pain, irregular heartbeat, slurred speech and weakness on one side of the body. It does not take much to overdose on nicotine patches, especially if they are the twenty-four-hour variety. Overdoses can bring about blackouts, confusion, seizures, drooling, shallow breathing, and auditory impairment. This product also should not be used by a mother while nursing her baby.

Not promoted as a method for nicotine replacement but taken as been taken as one by millions of people is vaping (or e-cigarettes). This method is very unwise due to the inconsistency from one vaping fluid to the next. Nicotine levels may be past what is legal and can even be deadly if used with nicotine replacement products. One of the all to frequent problems with vaping is nicotine poisoning. The average person does not know what levels of nicotine are dangerous or not.  What seems a small amount of vaping liquid can quickly bring about nicotine poisoning. This danger was perfectly illustrated by an unknowing high school principal. According to the Bismarck Tribune, a high school principal in Jamestown, North Dakota had been alerted to students vaping in the bathroom. The principal went to investigate the reports, and when he came upon some students in the bathroom who had obviously been vaping, he confronted them. The students finally confessed, unable to hide the smell from the vaping and their guilt. The principal confiscated their e-cigarettes and vaping fluid. On one of the vials a small amount of fluid from the exterior got on the principal’s hand. He thought nothing of it because it was such a minute amount, shortly thereafter he found himself nauseas and lightheaded. He had been poisoned by the highly concentrated nicotine in the vaping fluid. There have been numerous cases of children drinking vaping liquids because of the fruity or candy like smell that often comes from the products. In most cases the child ends up in the emergency room, but there are too many cases that result in death. The first such case happened in December of 2014, a two-year-old child consumed some of the vaping liquid and was found unresponsive. The unfortunate child was quickly rushed to a hospital where the doctors were unable to resuscitate him. Since then, as the popularity of vaping has risen, more cases of nicotine poisoning have taken place. Another hidden danger of vaping is the often-toxic chemicals that are in some vaping liquids. Formaldehyde, zinc, benzene, lead and other dangerous chemicals have been found in vaping liquids, all of which if ingested in high enough quantities can lead to very adverse reactions. Another detractor of vaping has been added to an ever-growing list. Science News Magazine reports that evidence shows vaping liquids may make bacterial infections resistant to antibiotics. There are many lung related bacterial infections and not being able to treat them will most likely lead to death. As with nicotine replacement products, the nicotine can be passed along to a baby by a mother who is vaping.  There are still too many unknowns about vaping for it to be considered safe. The product is still so new that long-term studies wont yield results for decades. It has also been shown that the majority of people who vape in order to keep from smoking, end up using both vaping and cigarettes. The use of the two products together could prove deadly.

With all of the adverse reactions associated with nicotine replacement products, one has to wonder why their use is still recommended by doctors? It is true that nicotine replacement products are healthier than cigarettes, but they are not healthy in general. Is it apathy that lets doctors make recommendation for these products, or is it motivated by incentives? It is not easy to determine. One thing does stand out though, healthy alternatives to smoking are the way of the future and these nicotine replacement products are relics of the last century.





Also in Articles

Smoke Away and the 2005 FTC Matter

Continue Reading →

Myth of Healthy Vaping

The bottom line is that even though vaping was thought to be safer than smoking at it’s inception, there are mountains of data that show it may be just as bad, or worse, than smoking cigarettes.

Continue Reading →

Twelve Reasons Why You Should Stop Smoking

There are a number of reasons to quit smoking but some are less obvious, but no less substantial. Here are twelve well-known and not so well-known reasons to stop smoking. 

Continue Reading →